Texas, 2020

Damaging Winds in Texas, August 31, 2020

August 31, 2020 · NWS MAF · 4 events in 2 counties and zones

An upper level trough was over the northern Rocky Mountains with upper level lift extending into West Texas. A weak cold front had moved into West Texas that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the northern Rocky Mountains with upper level lift extending into West Texas. A weak cold front had moved into West Texas that day. There was high low-level moisture across the area as well as some instability and wind shear. These conditions resulted in thunderstorms with strong, damaging winds developing across the Western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 1:03 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 31, 1:03 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Mon Aug 31 2020

.DISCUSSION...
Have one upper trough exiting the Northern Plains today as a
stronger trough swings down across ID into WY.  By tomorrow morning
this 2nd trough will develop a closed low and move down into CO and
into NM later in the day.  By early Wednesday this trough will swing
across the TX Panhandle and move into OK later in the day.  As this
trough passes east the upper ridge over the Western US will build
back into the region.

This morning many area locations had unusually warm lows in the 80s
as overnight wind kept temps up.  MAF morning low was 82 degrees.
A weak cold front has moved into the area today with a change in the
wx pattern as August ends. Stayed on the warm side of guidance
tonight but readings should be down into the 70s with a few 60s.  A
surface trough sets up over the area Tuesday with a west wind behind
it and a south wind ahead of it. Highs will primarily be in the 90s
Tuesday for the first day of September... will still be very warm
down on the Rio Grande with 100+ readings expected.  Cooler readings
expected Wednesday with highs in the low to mid 90s as temperatures
return back to near normal.  Look to have warmer temperatures
Thursday before another front Friday knocks temps back down.

The drought has been very much in effect this summer... since June
1st MAF has only had 0.59 inch of rain and is currently 3.65 inches
of precip behind for the year.  Have had some Light showers around
the nrn half of area today with increasing rain chances tonight and
tomorrow.  MAF 12z sounding had a PW of 1.5 inches and with
increasing low level moisture the potential will exist for locally
heavy rain.  The Eastern Permian Basin is in a marginal risk tonight
with another marginal risk for the eastern half of the area Tuesday
so the potential will exist for some strong storms and even a few
severe storms.  Historically September is the wettest month of the
year for the region and will keep a chance of storms in for at least
part of the area through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  96  70  92 /  50  40  50  30
Carlsbad                       72  94  66  92 /  30  30  30  20
Dryden                         80 101  76  96 /  20  40  60  30
Fort Stockton                  74  97  71  94 /  30  30  40  20
Guadalupe Pass                 70  87  64  85 /  30  20  20  10
Hobbs                          68  93  63  88 /  30  30  40  30
Marfa                          67  88  62  87 /  40  40  40  30
Midland Intl Airport           74  97  71  92 /  40  30  40  20
Odessa                         74  98  72  93 /  40  30  40  20
Wink                           75 100  72  94 /  30  20  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24/72
Hazardous weather outlook, Aug 31, 1:17 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 PM CDT Mon Aug 31 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
217 PM CDT Mon Aug 31 2020 /117 PM MDT Mon Aug 31 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms across the area this afternoon and
tonight. Some of these storms could become strong... with a few
severe storms possible mainly over the Eastern Permian Basin.
These storms may also produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A chance of thunderstorms will continue each day through Saturday...
some of these storms could become strong to severe with locally
heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this evening across the Eastern
Permian Basin.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Lubbock radar (KLBB), 132 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
August 31, 3:55 PM CST to 3:56 PM CST
Where
Scurry County, 2 mi W of Snyder
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Social Media
Coordinates
32.720, -100.934

A thunderstorm moved across Scurry County and produced wind damage near Snyder. A barn door was blown in and the wind speed was estimated to be around 60 mph. The cost of damage is a very rough estimate.

Thunderstorm Wind, Scurry

When
August 31, 4:20 PM CST to 4:21 PM CST
Where
Scurry County, Ira
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.580, -101.000

A thunderstorm moved across Scurry County and produced wind damage in IRA. Two panels of metal roof were peeled off and water damage was inside the structure. The cost of damage is a very rough estimate.

Thunderstorm Wind, Mitchell

When
August 31, 4:31 PM CST
Where
Mitchell County, 5 mi NW of Colorado City
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.451, -100.911

A thunderstorm moved across Mitchell County and produced a 68 mph wind gust at the mesonet site near Colorado City.

Thunderstorm Wind, Mitchell

When
August 31, 4:37 PM CST
Where
Mitchell County, 5 mi SSE of Colorado City
Measured
56 kt (64 mph) measured gust
Reported by
Social Media
Coordinates
32.333, -100.817

A thunderstorm moved across Mitchell County and produced a 64 mph wind gust five miles south southeast of Colorado City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912508, 912507, 912509, 912513.